I'm hoping someone can offer suggestions concerning my nephew's condition.
Eric is 28 years old and has a severe speech handicap which prevents him
from adequately expressing any symptoms he may be experiencing. He has
also been classified as autistic.
Apart from the difficulties associated with his speech, he is considered
to have a condition similar to Tourette's Syndrome, or a variation on
same, beginning when he was about nine years of age. The symptoms were
seemingly involuntary shouting and self-abuse, mostly hitting himself on
the leg with his hand or his fist, or hitting himself in the head with his
hand or fist.
He has been on Haldol since that time, and although it has served to
relieve some of his distress, in recent years the episodes have continued,
albeit changing slightly (the shouts have changed to other vocal outbursts
such as loud hooting noises). The episodes seem to happen almost
completely at random and are accompanied by extreme distress along with
some distinct symptoms of anxiety (cold hands, fixed stare with dilated
pupils). The spells seem to be aggravated or sometimes brought on by
stressful situations (crowds, loud voices, a break in routine such as
transition from one activity to another, etc.) but it has been determined
that the condition is not of behavioral origin.
He is currently on a combination of Haldol, Tegretol, and Klonopin. In
addition, various SSRI medications (most recently, Effexor, which he is
currently on at 175 mg/day) have been tried with only temporary success,
alleviating his distress only for a period of weeks. After that he seems
to build up a tolerance of sorts to the drug. A hiatus from an SSRI can
renew the drug's effectiveness, but only for a matter of days, after which
the effectiveness shelves off abruptly again.
He presently resides at a group home where he is under the care of the
agency psychiatrist as well as other physicians provided by the agency,
but so far no one has encountered a similar case to his and therefore all
find this situation baffling. Nonetheless, we are still hopeful that
someone may have seen or heard of a similar situation, and may have some
advice as to possible treatment.
Any advice that you could offer would be appreciated beyond measure.
Please respond via email if possible to Felicia950 at aol.com.
Many thanks in advance.